I am 50 years old, no children, lost 30 lbs. Back to normal weight. Having a tummy tuck end of September 2010. I have a high tolerance for pain but NOT for nausea. How can my doctor avoid this? Thank you in advance.
How to Avoid Nausea from Tummy Tuck Anesthesia?
Doctor Answers (9)
Promoted Local Answer Promoted local answers are based on Featured Doctor activity within your current location.
Abdominoplasty and nausea after surgery
I agree Zofran is great! But if you know that you get nauseated with anesthesia...... I give all of my patients a prescription for a Scopolamine patch. I recommend that they place the patch behind their ear the night before surgery and wear it for the next 3 days. It dramatically reduces the incidence of nausea after anesthesia.
How to avoid nausea from tummy tuck anesthesia?
While it is nearly impossible to determine your chance of vomiting after this procedure, there are some measures that can be taken to help reduce the possibility. Things such as antiemetics and a patch are helpful. Discussing your history of nausea/vomiting with your anesthesiologist is useful, as s/he can ensure that you are well-hydrated, given intraoperative anti-nausea medications, steroids, and given anesthesia least prone to postoperative nausea and vomiting. Lastly, secretions within the stomach is a stimulant for such issues, so minimizing secretions into the stomach as well as aspirating prior to awakening are important.
Hope that this helps! Best wishes for a wonderful result!
Surgeon and Anesthesiologist will work to prevent and treat nausea
Compared to 10 years ago, we have many more options for preventing and treating nausea which range from an improved understanding of the causes as well as better medications from prevention and treatment. Ask your surgeon to allow you to discuss and alleviate your concerns with the anesthesiologist PRIOR to surgery
You might also like...
Request an epidural
Using epidural catheters with IV sedation certainly reduces the chance of post-op nausea caused by general anesthesia. IV sedation alone is a little rough and many anesthesia providers will wind up giving you so much drug to make you comfortable that it would have been safer to just go to sleep in the first place. You have to find a surgeon that is experienced with epidurals or twilight though. Many non plastic surgeons offer this in their offices to get around regulations about surgery centers and that is certainly not safe! Look for AAAASF facilities and ASPS or ASAPS members. Good luck!
Avoiding post op nausea
Nausea can be avoided with the Tummy Tuck procedure when IV (twilight) anesthesia is used instead of General Anesthesia. General Anesthesia is notorious for causing nausea! Watch my video showing 2 of my post op patients in the recovery room who have just had IV anesthesia. Neither of them experienced any nausea at all following their 2-hour and 9-hour surgeries.
Dr. Hobelman, a Board Certified Anesthesiologists who works with us and is experienced with various types of anesthesia explains why IV sedation is a better choice for most patients in the blog post and video noted below in the web reference.
Discuss the type of anesthesia that will be used during your Tummy Tuck with your plastic surgeon and your anesthesiologist to ensure you have the best chance of avoiding post op nausea.
Ways to Prevent Postop Nausea
There are many ways to prevent post-operative nausea vomiting (PONV). A scopalamine patch can be effective. Its a little patch that's placed behind your ear and generally lasts for 2-3 days. Another options is EMEND - a pill that can be taken before your surgery. It is FDA approved specifically to prevent PONV. Other medications such as Zofran or Phenergan are options as well. Please speak with your surgeon to develop a plan before your surgery. But remember, taking any pain pills (narcotics like Vicodin) on any empty stomach makes most folks sick. I generally tell mypatients to take postop pain pills with some food (not on any empty stomach). I hope this helps. Best of luck.
Nausea from Tummy Tuck Anesthesia
Very common complaint. I prescribe Zofran generic to keep cost down. It works extremely well. Ask your chosen plastic surgeon for this Rx. Best of Luck from MIAMI DR. B
How to avoid nausea from anesthesia for tummy tuck
No question that nausea can be as bad or worse than discomfort after surgery. Let your anesthesia provider know and there are specific things that can be done to minimize the potential for post-op nausea. If you know that you are prone to it, ask for a prescription for a medication called Emend which is a pill taken before surgery; it has been 100% successful in our practice in preventing nausea from anesthesia in patients who have a history of nausea. Also, options like a On-Q "pain pump" help to minimize the need for narcotic pain medications, which can also contribute to post-op nausea.
Post-operative nausea is less common now than it was a few years ago, but does still occur. There are medications which can be given during surgery (eg, Zofran) which can significantly decrease the chances of having post-op nausea. Discuss this with your anesthesiologist prior to your tummy tuck.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.